Alert archive / Michigan / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 2, NWS Marquette, MI

May 8, 2014Luce County, Schoolcraft County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at May 8, 2014, 2:56 PM EDT for Luce County, Schoolcraft County, Michigan. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2014, 2:56 PM EDT (18:56 UTC)
Expired
May 8, 2014, 4:00 PM EDT
In force
64 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Luce County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 134 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.9 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2014-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2014-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

680 
WUUS53 KMQT 081856
SVRMQT
MIC095-153-082000-
/O.NEW.KMQT.SV.W.0002.140508T1856Z-140508T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
256 PM EDT THU MAY 8 2014

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LUCE COUNTY IN EASTERN UPPER MICHIGAN...
  NORTHERN SCHOOLCRAFT COUNTY IN EAST CENTRAL UPPER MICHIGAN...

* UNTIL 400 PM EDT

* AT 251 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES EAST OF
  STEUBEN...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  GERMFASK...SENEY...MCMILLAN...SNYDER LAKE...HELMER AND DOLLARVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4625 8544 4623 8550 4624 8586 4616 8586
      4609 8617 4626 8640 4651 8595 4651 8587
      4656 8587 4662 8575
TIME...MOT...LOC 1855Z 238DEG 27KT 4625 8617

HAIL...1.00IN
WIND...60MPH

$$

KC
3 follow-up statements
257 
WWUS53 KMQT 081914
SVSMQT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
314 PM EDT THU MAY 8 2014

MIC095-153-082000-
/O.CON.KMQT.SV.W.0002.000000T0000Z-140508T2000Z/
LUCE MI-SCHOOLCRAFT MI-
314 PM EDT THU MAY 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
SCHOOLCRAFT AND SOUTHWESTERN LUCE COUNTIES UNTIL 400 PM EDT...

AT 310 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF SENEY...AND MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GERMFASK...SENEY...MCMILLAN...SNYDER LAKE...HELMER AND DOLLARVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4625 8544 4623 8550 4624 8586 4616 8586
      4609 8617 4626 8640 4651 8595 4651 8587
      4656 8587 4662 8575
TIME...MOT...LOC 1913Z 238DEG 27KT 4630 8603

HAIL...1.00IN
WIND...60MPH

$$

MRD
059 
WWUS53 KMQT 081929
SVSMQT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
ISSUED BY NATIONAL WEATHER SERVICE GAYLORD MI
329 PM EDT THU MAY 8 2014

MIC095-153-082000-
/O.CON.KMQT.SV.W.0002.000000T0000Z-140508T2000Z/
LUCE MI-SCHOOLCRAFT MI-
329 PM EDT THU MAY 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
SCHOOLCRAFT AND SOUTHWESTERN LUCE COUNTIES UNTIL 400 PM EDT...

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
SENEY...OR 26 MILES SOUTH OF GRAND MARAIS...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCMILLAN AROUND 340 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HELMER
AND DOLLARVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4623 8549 4624 8586 4618 8613 4626 8629
      4651 8595 4651 8587 4656 8587 4662 8575
      4625 8544
TIME...MOT...LOC 1929Z 257DEG 35KT 4632 8585
WIND...HAIL 60MPH 1.00IN

$$

LAWRENCE
775 
WWUS53 KMQT 081946
SVSMQT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
ISSUED BY NATIONAL WEATHER SERVICE GAYLORD MI
346 PM EDT THU MAY 8 2014

MIC095-153-081955-
/O.CAN.KMQT.SV.W.0002.000000T0000Z-140508T2000Z/
LUCE MI-SCHOOLCRAFT MI-
346 PM EDT THU MAY 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCHOOLCRAFT AND
SOUTHWESTERN LUCE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 4623 8549 4624 8586 4618 8613 4626 8629
      4651 8595 4651 8587 4656 8587 4662 8575
      4625 8544
TIME...MOT...LOC 1945Z 257DEG 35KT 4635 8563
WIND...HAIL <50MPH <.50IN

$$

LAWRENCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:21 PM EDT, 35 minutes earlier.

Area forecast discussion, May 8, 2:21 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
221 PM EDT THU MAY 8 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 446 AM EDT THU MAY 8 2014

CONVECTION AND FOG ARE THE MAIN ITEMS OF CONCERN FOR THE SHORT TERM
PERIOD.

A HIGHLY AMPLIFIED UPPER TROUGH OVER THE WESTERN CONUS IS EJECTING
A SERIES OF DISTURBANCES NORTHEAST THROUGH THE CENTRAL CONUS EARLY
THIS MORNING...LEADING TO A SCATTERED/BROKEN AREA OF CONVECTION
FROM LAKE SUPERIOR THROUGH IOWA...KANSAS...AND INTO NORTHERN TEXAS.
AT THE SURFACE...A 996MB LOW CENTERED IN NORTHERN KANSAS IS
STRETCHING A TROUGH NORTHEAST INTO SOUTHERN MINNESOTA. WARM MOIST
AIR AT THE SURFACE IS STRETCHING NORTHEAST ON THE EAST SIDE OF THIS
TROUGH INTO NORTHEAST IOWA...JUST SOUTH OF THE SURFACE WARM FRONT.
FARTHER ALOFT...SOUTH-SOUTHWESTERLY FLOW AT 850MB IS PULLING WARM
AIR (10C TEMPS OVER THE U.P.) AND MOISTURE (DEWPOINTS OF 6-10C)
INTO THE UPPER GREAT LAKES REGION...AIDING ELEVATED THUNDERSTORM
DEVELOPMENT ON THE NORTH SIDE OF THIS REGION AND OVER LAKE SUPERIOR.
THE INITIAL CONVECTION THAT DEVELOPED THIS PAST EVENING OVER WESTERN
LAKE SUPERIOR HAS SHIFTED EAST-NORTHEAST OVER THE KEWEENAW AND NOW
IS OVER EASTERN LAKE SUPERIOR. ANOTHER AREA OF CONVECTION THAT
DEVELOPED OVER THE SOUTH CENTRAL CWA (ON AXIS OF 700MB MOISTURE AND
WARM AIR ADVECTION) AND HAS LIFTED NORTHEAST INTO EASTERN UPPER
MICHIGAN LOOKS TO BE MAINLY PRODUCING BRIEF HEAVY RAIN (ALTHOUGH
THERE WAS ONE CELL NEAR GRAND MARAIS THAT WAS CLOSE TO BECOMING
SEVERE). THESE THUNDERSTORMS WILL CONTINUE NORTHEAST THIS MORNING
AS THAT 700MB AXIS SHIFTS NORTHEAST OVER LAKE SUPERIOR AND
EVENTUALLY INTO CANADA. A LITTLE FARTHER TO THE SOUTH...CONVECTION
IS ONGOING IN CENTRAL WISCONSIN AND HAS BEEN MOVING EAST-NORTHEAST
IN LINE WITH THE CORFIDI AND STORM MOTION VECTORS. THAT CONVECTION
(WHICH IS FEEDING OFF AN AXIS OF BETTER 850MB WARM AIR ADVECTION
JUST TO THE NORTH OF THE 925MB WARM FRONT AND STEEPER MID LEVEL
LAPSE RATES) SEEMS TO BE CUTTING OFF THE FEED TO THE STORMS OVER THE
WESTERN U.P.  THAT HAS LED TO THE PULSE STORMS OVER THE WESTERN
U.P. TO DIMINISH SOMEWHAT...ALTHOUGH THERE ARE OCCASIONAL PULSES
THAT MAY PRODUCE PEA SIZED HAIL WITH THE HEAVY RAIN. RADAR
ESTIMATES IN SOME AREAS OF THE WESTERN U.P. OF 0.5 TO 1.0 INCH OF
RAIN. RAINFALL AMOUNTS AROUND 2/3RDS OF AN INCH IN THE KEWEENAW
LED TO A QUICK RISE ON THE TRAP ROCK RIVER (OVER A FOOT IN A COUPLE
HOUR PERIOD TO AID THE SNOWMELT RUNOFF). BACK TO THE WISCONSIN
CONVECTION...EXPECT THAT TO CONTINUE TO LIFT TOWARDS THE CWA (LIKELY
REACHING THE WISCONSIN BORDER BETWEEN IRON/MENOMINEE COUNTIES AROUND
OR SHORTLY AFTER 10Z). HAVE SHOWN HIGHER POPS AS THAT MOVES THROUGH
THE CENTRAL U.P. BUT NOT ENTIRELY SURE HOW STRONG THEY WILL BE...AS
I WOULD EXPECT SOME WEAKENING AS IT PULLS A LITTLE NORTHEAST AWAY
FROM THE BETTERN 850MB MOISTURE/FORCING. THAT BEING SAID...STILL
WOULD EXPECT HEAVY RAIN...FREQUENT LIGHTNING...AND SMALL HAIL (COULD
BE MARGINALLY SEVERE).

BEHIND THE CURRENT CONVECTION...CONFIDENCE DECREASES ON THE EXACT
LOCATION/COVERAGE OF THUNDERSTORMS THIS AFTERNOON. MODELS
INDICATING THE STRONG WAA REGIME WILL WEAKEN AND SHIFT
NORTH...ALONG WITH SOME OF THE BETTER MOISTURE. THIS SHOULD
LEAD TO SOME CAPPING AND THUS WOULD EXPECT SOME DIMINISHMENT IN
THE ACTIVITY (OR EVEN ENDING) TOWARDS THE AFTERNOON HOURS. FOLLOWED
THAT IDEA IN THE POPS...BUT STILL LEFT A PERIOD OF CHANCES OR
SLIGHT CHANCES TO ERR ON THE SAFE SIDE. ON LAST ITEM TO NOTE...IS
THE 00Z SPC WRF (WHICH IS HANDLING THIS AREAS CONVECTION DECENTLY)
ALONG WITH THE 00Z NCEP WRFS AND RECENT HRRR ARE INDICATING
THE CONVECTION IN NORTHERN IOWA HOLDING TOGETHER AND AFFECTING THE
AREA (CENTRAL/EASTERN CWA) TOWARDS EARLY AFTERNOON. THE LASTEST
LIGHTNING TRENDS HAVE BEEN DIMINISHING...SO CONFIDENCE IS LOW ON
THAT OCCURRING BUT IT IS SOMETHING TO WATCH.

HIGHS TODAY ARE TRICKY...AS MIXING DEPENDS ON CLOUD COVER AND
POSSIBLE FOG OR LOW CLOUD DEVELOPMENT ASSOCIATED WITH CONVECTION IN
WISCONSIN. THOUGHT CLOUD COVER INITIALLY WOULD LIMIT WARMING THROUGH
THE FIRST PART OF THE DAY AND KEEP THE TEMPS FROM REALLY WARMING UP
UNTIL LATE AFTERNOON. MEANWHILE...LATEST RAP RUNS HAVE BEEN
CLEARING THINGS OUT AND LEADING TO GOOD MIXING (WHICH SHOOTS TEMPS
UP OVER THE INTERIOR WEST/CENTRAL INTO THE 70S AND SOME SPOTS AROUND
80). OPTED TO KEEP VALUES IN THE UPPER 60S TO AROUND 70 OVER THE
WEST AND KEPT VALUES COOLER (UPPER 40S AND 50S) IMMEDIATELY DOWN
WIND OF LAKE MICHIGAN (AND ALSO THE EAST SIDE OF THE KEWEENAW DUE TO
LAKE SUPERIOR) DUE TO THE COOL LAKE TEMPERATURES AND THE POTENTIAL
FOR FOG OR LOW STRATUS.

NOW FOR THE NEXT WAVE. LATE THIS AFTERNOON INTO TONIGHT/S FORECAST
IS HIGHLY DEPENDENT ON UPSTREAM CONVECTION. AFTER THE STRENGTHENING
CAP LIMITS PRECIPITATION CHANCES DURING THE AFTERNOON...EXPECT
CONVECTION TO KICK OFF IN MINNESOTA AND SOUTHWEST WISCONSIN TOWARDS
LATE AFTERNOON IN RESPONSE TO THE MAIN SHORTWAVE AND SURFACE LOW
PULLING NORTHEAST INTO MINNESOTA. THEN WITH STORM MOTIONS TO THE
NORTHEAST AT 45KTS...WOULD EXPECT THIS TO QUICKLY MOVE NORTHEAST
TOWARDS THE AREA DURING THE EVENING OR EARLY OVERNIGHT HOURS.
LATEST HIGH RESOLUTION RUNS SEEM TO HAVE DELAYED THE INITIATION A
LITTLE BIT AND THUS HAVE PUSHED THE INCREASE IN POPS TO HIGH END
LIKELY AND LOW END DEFINITES BACK OF COUPLE HOURS. STILL EXPECT
THESE THUNDERSTORMS TO NEAR THE AREA BY MID/LATE EVENING AND THEN
PUSH THROUGH DURING THE EARLY OVERNIGHT HOURS. BASED OFF MODEL
SOUNDINGS...WOULD EXPECT SEVERE THREAT TO BE LIMITED AND LARGELY
CONFINED TO THE WISCONSIN BORDER AREA AS THE STORMS RACE OUT AHEAD
OF THEIR INITIAL SUPPORT AND MODELS INDICATING INSTABILITY
WEAKENING THIS EVENING. WILL CONTINUE TO MENTION HEAVY RAIN AND
SMALL HAIL IN THE HWO...ALTHOUGH IF THE STORMS COULD REMAIN AT THE
SURFACE...THE SPEED OF STORMS COULD ALSO LEAD TO A MARGINAL WIND
THREAT.

FINALLY...THERE WERE SOME MINOR ADJUSTMENTS TO THE FOG OVER THE
GREAT LAKES AND UPPER MICHIGAN THROUGH THE PERIOD...BUT THE GENERAL
IDEA OF INCREASING CHANCES FOR FOG ON THE GREAT LAKES SEEMS
REASONABLE WITH THE RISING DEWPOINTS. COULD SEE IT BECOMING LOCALLY
DENSE IN SOME AREAS OF LAKE SUPERIOR/MICHIGAN TONIGHT AND WILL NEED
TO MONITOR WHEN IT DEVELOPS.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 353 AM EDT THU MAY 8 2014

NAM SHOWS AN UPPER LEVEL TROUGH AFFECTING THE UPPER GREAT LAKES 12Z
FRI WITH THE TROUGH AXIS PASSING ACROSS THE AREA FRI NIGHT. NAM
SHOWS THE 850-500 MB Q-VECTOR CONVERGENCE MOVING OUT ON FRI MORNING
AND A DRY SLOT MOVING THROUGH THE AREA. GFS SHOWS ABOUT THE SAME
THING.

BASICALLY...DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST.
WITH THE DRY SLOT MOVING THROUGH THE AREA...SLIGHT CHANCE POPS
ACROSS THE CWA...ESPECIALLY IN THE AFTERNOON LOOKS GOOD. WRAPAROUND
PART OF STORM COMES THROUGH ON FRIDAY NIGHT AND HAVE SLIGHT CHANCE
POPS ACROSS THE NORTH. SATURDAY LOOKS DRY AND HAVE CHANCE POPS IN
FOR SAT NIGHT LATE WITH RETURN FLOW SETTING UP. DID NOT MAKE TOO
MANY CHANGES TO TEMPERATURES IN THIS FORECAST.

IN THE EXTENDED...GFS AND ECMWF SHOW A 500 MB TROUGH OVER THE
ROCKIES 12Z SUN WITH A SHORTWAVE AFFECTING THE UPPER GREAT LAKES
THEN. THE TROUGH IN THE ROCKIES STARTS TO PULL OUT INTO THE PLAINS
12Z MON WITH THE ECMWF SLOWER THAN THE GFS WITH THE UPPER TROUGH.
THIS DIFFERENCE CONTINUES INTO 12Z TUE WITH THE GFS HAVING THE
TROUGH OVER THE UPPER GREAT LAKES WHILE THE ECMWF SHOWS THE TROUGH
OVER THE PLAINS AND THIS SOLUTION CONTINUES INTO 12Z WED WITH THE
ECMWF SLOWER THAN THE GFS. WHAT THIS WILL MEAN IS IT WILL CONTINUE
TO BE WET AND UNSETTLED WITH TEMPERATURES NEAR NORMAL. DOES NOT LOOK
LIKE THERE WILL BE ANY REAL DRY PERIODS IN THE EXTENDED FORECAST AND
CHANCE POPS WILL BE IN THERE MOST OF THE TIME.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 155 PM EDT THU MAY 8 2014

CHALLENGING TAF FORECAST DUE TO THE COMBINATION OF CONVECTION
TIMING/LOCATION ALONG WITH LOW CLOUD AND FOG POTENTIAL OFF THE GREAT
LAKES ONCE CONVECTION ENSUES. EARLIER LOW CLOUDS THIS MORNING FROM
CONVECTION LAST NIGHT HAVE LIFTED SO EXPECT PREVAILING VFR
CONDITIONS AT TAF SITES INTO EARLY EVENING. OTHER THAN A BRIEF
SHOWER AT KSAW...CONVECTION THIS AFTERNOON OVER THE TAF SITES SHOULD
BE LIMITED BY MID-LVL CAP OF DRIER/WARMER AIR. THE BEST OPPORTUNITY
FOR SHOWERS/THUNDERSTORMS WILL COME THIS EVENING AS A LOW MOVES
THROUGH MINNESOTA. THESE STORMS WILL DEVELOP IN SOUTHERN MINNESOTA
AND WESTERN WISCONSIN AND RACE NORTHEAST TOWARDS THE AREA AROUND
45MPH. THE WARM MOIST AIR AND EXPECTED PRECIPITATION MOVING OVER THE
AREA SHOULD LEAD TO THE DEVELOPMENT OF LOW STRATUS AND FOG WITH THE
BEST CHC FOR IFR CONDITIONS OCCURRING AT KCMX AND KSAW IN E TO SE
ONSHORE/UPSLOPE FLOW. EXPECT GRADUALLY IMPROVING CONDITIONS BY LATE
FRI MORNING WITH INCREASED MIXING/DRYING IN THE WAKE OF THE COLD
FRONT AS THE SFC LOW LIFTS NORTH OF LAKE SUPERIOR.

&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 353 AM EDT THU MAY 8 2014

WINDS STAY BELOW 25 KNOTS THROUGH THIS FORECAST PERIOD WITH NO GALES
SEEN. THE STRONGEST WINDS ARE MOST LIKELY OVER THE W HALF OF LAKE
SUPERIOR...WHERE THE TERRAIN WILL FUNNEL AND ENHANCE THE WINDS.
SINCE THE LOW LEVEL AIR IS DRIER THAN EXPECTED...TENDED TO SLOW DOWN
THE ARRIVAL OF FOG AND CUT BACK ON THE COVERAGE TODAY. BUT AS MORE
HUMID AIR MOVES IN LATER TODAY AND TONIGHT...THE FOG SHOULD BECOME
WIDESPREAD AND PERHAPS LOCALLY DENSE. A COLD FRONT WILL MOVE ACROSS
LAKE SUPERIOR FRIDAY...SHIFTING WINDS TO THE W AND WILL ALLOW DRIER
AIR TO MOVE IN AND HELP DISSIPATE THE FOG FRIDAY AND FRIDAY NIGHT.
&&

.HYDROLOGY...
ISSUED AT 353 AM EDT THU MAY 8 2014

WET WEATHER WILL RETURN INTO FRIDAY. MOST OF THE RAIN LOOKS TO FALL
OVER THE STURGEON RIVER BASIN THIS EVENING. ADDING TO THIS WILL BE A
FEW INCHES OF SNOW WATER EQUIVALENT SHOWN FROM NOHRSC MODEL FROM THE
TIP OF THE KEWEENAW PENINSULA THROUGH PAINESDALE...DONKEN...AND
WINONA. THIS LINES UP WELL WITH THE LATEST SNOW DEPTHS REPORTED AT
PAINESDALE AND HERMAN. WILL SEE HOW THIS SNOW MELT /WARMER FCST
TEMPS FOR THE REST OF THIS WEEK/ IMPACT DOWNSTREAM RIVERS INCLUDING
THE STURGEON RIVER OF BARAGA/HOUGHTON COUNTIES AND THE TRAP ROCK
RIVER. MOST IF NOT ALL OF THE SNOW COULD MELT BY THIS WEEKEND.
SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA
INTO EARLY FRIDAY.  RAINFALL AMOUNTS WILL LIKELY EXCEED A HALF OF AN
INCH FOR MOST OF UPPER MICHIGAN...AND LOCALIZED AMOUNTS OVER AN INCH
SHOULD OCCUR WHERE THUNDERSTORMS TRACK. THIS WILL KEEP THE RIVER
LEVELS HIGH INTO EARLY NEXT WEEK. THOSE LIVING AROUND
RIVERS...CREEKS...AND STREAMS SHOULD CONTINUE TO MONITOR RIVER
LEVELS.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...SRF
LONG TERM...07
AVIATION...VOSS
MARINE...07
HYDROLOGY...07
Hazardous weather outlook, May 8, 4:33 AM EDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
433 AM EDT THU MAY 8 2014

MIZ001>007-009>014-084-085-091215-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
433 AM EDT THU MAY 8 2014 /333 AM CDT THU MAY 8 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

EXPECT HIGHER FLOWS ON AREA RIVERS AND STREAMS DUE TO SNOW MELT
RUNOFF AND RAIN. MONITOR RIVER LEVELS AND STAY TUNED FOR
RIVER FORECAST UPDATES.

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. SOME OF THE STORMS COULD
PRODUCE HEAVY RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT HIGHER FLOWS ON AREA RIVERS AND STREAMS DUE TO SNOW MELT
RUNOFF AND FORECASTED RAINFALL. SOME RIVERS MAY STAY HIGH THROUGH
THIS WEEKEND DUE TO ADDITIONAL RAIN EXPECTED THURSDAY THROUGH
EARLY FRIDAY. MONITOR RIVER LEVELS AND STAY TUNED FOR RIVER FORECAST
UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY HIGHER RIVER LEVELS AND REPORTS OF
HEAVY RAIN AND HAIL TO THE NATIONAL WEATHER SERVICE.

LSZ162-240>251-263>267-091215-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
433 AM EDT THU MAY 8 2014 /333 AM CDT THU MAY 8 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. SOME OF THE STORMS WILL
PRODUCE HEAVY RAIN AND SMALL HAIL.

FOG WILL DEVELOP TODAY AND LAST THROUGH TONIGHT. THE FOG COULD BE
DENSE WITH AREAS OF LOW VISIBILITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOG WILL CONTINUE THROUGH FRIDAY. THE FOG MAY BE LOCALLY DENSE AT
TIMES FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-091215-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
433 AM EDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT.

FOG WILL ALSO DEVELOP TODAY AND LAST THROUGH TONIGHT. THE FOG COULD
BE DENSE WITH AREAS OF LOW VISIBILITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOG WILL CONTINUE FRIDAY. THE FOG MAY BE LOCALLY DENSE AT TIMES
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

07

In the hours before

Local storm report, May 8, 9:04 AM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
904 AM EDT THU MAY 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     HAIL             2 SW BAGLEY             45.53N 87.62W
05/08/2014  M0.50 INCH       MENOMINEE          MI   COCORAHS

            TWO SEPARATE INSTANCES OF HAIL OVER A 15
            MINUTE PERIOD.

&&

NWS MARQUETTE MI
IRIS SYSTEM
Local storm report, May 8, 9:18 AM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
918 AM EDT THU MAY 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       MOHAWK                  47.31N 88.36W
05/08/2014  M1.13 INCH       KEWEENAW           MI   COOP OBSERVER

            COOP OBSERVER STATION MOHAWK /MHKM4/ HEAVY
            RAIN DURATION 24 HOURS

0815 AM     HEAVY RAIN       3 ESE LAURIUM           47.23N 88.39W
05/08/2014  M1.00 INCH       HOUGHTON           MI   MESONET

            MESONET STATION 2 E LAURIUM /TRRM4/ HEAVY
            RAIN DURATION 24 HOURS

&&

NWS MARQUETTE MI
IRIS SYSTEM
Special weather statement, May 8, 1:24 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
124 PM EDT THU MAY 8 2014

MIZ013-014-085-081815-
DELTA-NORTHERN SCHOOLCRAFT-SOUTHERN SCHOOLCRAFT-
124 PM EDT THU MAY 8 2014

...SIGNIFICANT WEATHER ALERT FOR DELTA AND SCHOOLCRAFT COUNTIES UNTIL
215 PM EDT...

AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF GARDEN CORNERS...OR 20 MILES
WEST OF MANISTIQUE. THIS STORM WAS MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CHICAGO LAKE...
  COOKS...
  INDIAN LAKE STATE PARK...
  STEUBEN...
  MANISTIQUE...
  BLANEY PARK...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KC
Special weather statement, May 8, 2:16 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
216 PM EDT THU MAY 8 2014

MIZ001-003-090400-
KEWEENAW-NORTHERN HOUGHTON-
INCLUDING THE CITIES OF...COPPER HARBOR...HOUGHTON...HANCOCK
216 PM EDT THU MAY 8 2014

...STANDING WATER ON SOME ROADS IN KEWEENAW COUNTY...

WARMING TEMPERATURES THAT HAVE RESULTED IN CONTINUED SNOWMELT AND
RECENT HEAVY RAIN HAVE CAUSED SPORADIC FLOODING OVER SOME ROADS IN
KEWEENAW COUNTY.

ADDITIONAL SHOWERS AND THUNDERSTORMS TONIGHT MAY DROP ANOTHER
ONE THIRD TO ONE HALF INCH OF RAIN OVER THE KEWEENAW. EXPECT ADDITIONAL
RUNOFF FROM THIS RAIN TO CAUSE MORE STANDING WATER ON KEWEENAW COUNTY
ROADS.

MOTORISTS ARE ADVISED TO USE EXTREME CAUTION WHEN DRIVING THROUGH
KEWEENAW COUNTY AS THEY MAY ENCOUNTER STANDING WATER OVER SOME ROADS.

KC
Special weather statement, May 8, 2:44 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
244 PM EDT THU MAY 8 2014

MIZ014-085-081945-
NORTHERN SCHOOLCRAFT-SOUTHERN SCHOOLCRAFT-
244 PM EDT THU MAY 8 2014

...SIGNIFICANT WEATHER ALERT FOR SCHOOLCRAFT COUNTY UNTIL 345 PM
EDT...

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF STEUBEN...OR 16 MILES NORTH OF
MANISTIQUE. THIS STORM WAS MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KC

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 10:11 PM EDTSpecial Marine WarningMQT64 min
May 8, 7:49 AM EDTSpecial Marine WarningMQT71 min
May 8, 8:48 AM EDTRiver Flood AdvisoryMQTHoughton23 hr
May 8, 1:54 PM EDTSevere Thunderstorm WarningMQTDelta, Schoolcraft51 min
May 8, 4:48 PM EDTMarine Dense Fog AdvisoryMQT25 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.